A generalized Goursat lemma

Kristine Bauer 1 , Debasis Sen 2 , and Peter Zvengrowski 1
  • 1 Department of Mathematics and Statistics University of Calgary Calgary, Alberta CANADA T2N 1N4
  • 2 Department of Mathematics and Statistics Indian Institute of Technology Kanpur INDIA

Abstract

In this note the usual Goursat lemma, which describes subgroups of the direct product of two groups, is generalized to describing subgroups of a direct product A1 × A2 × · · · × An of a finite number of groups. Other possible generalizations are discussed and applications characterizing several types of subgroups are given. Most of these applications are straightforward, while somewhat deeper applications occur in the case of profinite groups, cyclic groups, and the Sylow p-subgroups (including infinite groups that are virtual p-groups).

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [AC09] ANDERSON, D. D.-CAMILLO, V.: Subgroups of direct products of groups, ideals and subrings of direct products of rings, and Goursat’s lemma, in: Internat.

  • Conference on Rings and Things in honor of C. Faith and B. Osofsky (N. V. Dung et al., eds.), Zanesville, OH, USA, 2007, Contemp. Math., Vol. 480, Amer. Math.

  • Soc., Providence, RI, 2009, pp. 1-12.

  • [AEM09] ARROYO, C.-EGGLESTON, S.-MACGREGOR, B.: Applications and generalizations of Goursat’s lemma, 2009, http://www.slideshare.net/dadirac/goursats-lemma-presentation-2411944

  • [Baer40] BAER, R.: Sylow theorems for infinite groups, Duke J. Math. 6 (1940), 518-614.

  • [CLP93] CARBONI, A.-KELLY, G. M.-PEDIICCHIO, M. C.: Some remarks on Mal’- tsev and Goursat categories, Appl. Categ. Structures 1 (1993), 385-421.

  • [Dic69] DICKSON, S. E.: On algebras of finite representation type, Trans. Amer. Math. Soc. 135 (1969), 127-141.

  • [DKU38] DIEMAN, A. P.-KUROSH, A. G.-UZKOV, A. L.: Sylowsche Untergruppen von unendlichen Gruppen, Mat. Sb. 3 (1938), 179-185.

  • [Dir1837] DIRICHLET, P. G. L.: Beweis des Satzes, dass jede unbegrenzte arithmetische Progression, deren erstes Glied und Differenz ganze Zahlen ohne gemeinschaftlichen Factor sind, unenlich viele Primzahlen enthält, Abhang. Ak. Wiss.

  • Berlin 48 (1837), 45-81.

  • [FL10] FARRILL, J. F.-LACK, S.: For which categories does one have a Goursat lemma?, 2010, http://mathoverflow.net/questions/46700/for-whichcategories-does-one-have-a-goursat-lemma

  • [Gou89] GOURSAT, É.: Sur les substitutions orthogonales et les divisions régulières de l’espace, Ann. Sci. École Norm. Sup. (3) 6 (1889), 9-102.

  • [Gre09] GREICIUS, A.: Elliptic curves with surjective adelic Galois representations, arXiv:0901.2513v1, 2009.

  • [Hall59] HALL, M., JR.: The Theory of Groups. Macmillan, New York, 1959.

  • [Hat61] HATTORI, A.: On 3-dimensional elliptic space forms, Sūgaku 12 (1960/1961), 164-167.

  • [HZ09] HATTORI, A.-MARTINS, L.-MASSAGO, S.-MIMURA, M.-ZVENGROWSKI, P.: Three-dimensional spherical space forms, in: Group Actions and Homogeneous Spaces (J. Korbaš et al., eds.), Proc. of the Internat. Conf., Bratislava Topology Symposium, Univ. Komenskho, Fakulta Matematiky, Fyziky a Informatiky, Bratislava, 2010, pp. 29-42.

  • [Lam58] LAMBEK, J.: Goursat’s theorem and the Zassenhaus lemma, Canad. J. Math. 10 (1958), 45-56.

  • [Lam76] , Lectures on Rings and Modules (2nd ed.). Chelsea Publishing Co., New York, 1976.

  • [Lan02] LANG, S.: Algebra (3rd ed.), in: Grad. Texts in Math., Vol. 211, Springer-Verlag, New York, 2002.

  • [Mac71] MACLANE, S.: Categories for the Working Mathematician, in: Grad. Texts in Math., Vol. 5, Springer-Verlag, New York, 1971.

  • [Neu67] NEUMANN, H.: Varieties of Groups, in: Ergebnisse der Mathematik und ihrer Grenzgebiete, Bd. 37, Springer-Verlag, New York, 1967.

  • [Pet09] PETRILLO, J.: Goursat’s other theorem, College Math. J. 40 (2009), 119-124. [Pet11] , Counting subgroups in a direct product of finite cyclic groups, College Math. J. 42 (2011), 215-222.

  • [Ram-Val99] RAMAKRISHNAN, D.-VALENZA, R. J.: Fourier Anaalysis on Number Fields, in: Grad. Texts in Math., Vol. 186, Springer-Verlag, New York, 1999.

  • [Rib76] RIBET, K. A.: Galois action on division points of abelian varieties with real multiplications, Amer. J. Math. 98 (1976), 751-804.

  • [Rob82] ROBINSON, D.: A Course in the Theory of Groups, in: Grad. Texts in Math., Vol. 80, Springer-Verlag, New York, 1982.

  • [Rot95] ROTMAN, J.: An Introduction to the Theory of Groups (4th ed.), in: Grad. Texts in Math., Vol. 148, Springer-Verlag, New York, 1995.

  • [Sch94] SCHMIDT, R.: Subgroup Lattices of Groups, in: de Gruyter Exp. Math., Vol. 14, Walter de Gruyter & Co., Berlin, 1994.

  • [T´oth14] TÓTH, L.: Subgroups of finite Abelian groups having rank two via Goursat’s Lemma, Tatra Mt. Math. Publ. 59 (2014), 93-103. [Use91] USENKO, V. M.: Subgroups of semidirect products, Ukrain.Mat. Zh. 43 (1991), 1048-1055.

OPEN ACCESS

Journal + Issues

Search